Tennessee, 2013

Flash Flooding and Damaging Winds in Tennessee, July 10 to 11, 2013

July 10 to 11, 2013 · NWS MRX · 11 events in 7 counties and zones

The humid air mass over Eastern Tennessee became moderately to strongly unstable ahead of a cold frontal boundary generating damaging winds. In addition, flash flooding developed across parts of the region due to storms moving across already saturated ground from soaking rain that occurred earlier in the week.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

The humid air mass over Eastern Tennessee became moderately to strongly unstable ahead of a cold frontal boundary generating damaging winds. In addition, flash flooding developed across parts of the region due to storms moving across already saturated ground from soaking rain that occurred earlier in the week.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 10, 1:42 PM EST, 3 minutes earlier.

Area forecast discussion, Jul 10, 1:42 PM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
242 PM EDT WED JUL 10 2013

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...
A VERY MOIST AIR MASS WILL BE OVER THE AREA TONIGHT AND
THURSDAY...UNTIL A COLD FRONT PUSHES INTO THE AREA THURSDAY NIGHT.
THROUGH THE AFTERNOON AND EVENING...ONGOING SHOWERS WILL BE MOVING
SLOWLY AND PRODUCE LOCALLY HEAVY RAINFALL. THE MAIN CONCERN WILL BE
FLASH FLOODING...BUT DO NOT EXPECT WIDESPREAD PROBLEMS WHICH WOULD
WARRANT A WATCH AT THIS TIME. AN ISOLATED STORM MAY PRODUCE DAMAGING
WIND GUSTS.

A MCV FROM EARLIER CONVECTION OVER MO/IL/WRN KY IS NOW TRIGGERING
DEVELOPMENT OVER CNTL KY...AND IS SHOWN BY THE MODELS TO CROSS THE
AREA LATER TONIGHT...SO STORMS ARE EXPECTED TO CONTINUE THROUGH THE
NIGHT. PLENTY OF MOISTURE AND INSTABILITY WILL BE IN PLACE TOMORROW
AHEAD OF THE APPROACHING FRONT TO CONTINUE LIKELY POPS AREA WIDE. A
LITTLE HIGHER 0-6 KM SHEAR MAY LEAD TO A BETTER SEVERE POTENTIAL
TOMORROW AFTERNOON...THOUGH FLOODING POTENTIAL MAY BE LOWER DUE TO
FASTER STORM MOTION. THE FRONT AND THE MIDLEVEL TROUGH AXIS MOVE
THROUGH 03Z- 09Z FRIDAY...WITH MUCH DRIER AIR BUILDING IN. WILL END
ALL POPS BY MIDNIGHT.

.LONG TERM (FRIDAY THROUGH WEDNESDAY)...
DRY NORTHERLY FLOW BEHIND THURSDAY/S COLD FRONT WILL BRING IN A
DRIER...SLIGHTLY COOLER AIR MASS FOR THE WEEKEND.  MINIMAL DIURNALLY
DRIVEN CONVECTION IS POSSIBLE SATURDAY AND SUNDAY BUT THIS SHOULD
REMAIN CONFINED TO HIGHER ELEVATIONS AND MAINLY OVER THE SOUTHEAST.
STRONG HIGH PRESSURE OVER THE CENTRAL U.S. WILL SHIFT A BIT
NORTHWARD EARLY IN THE WEEK ALLOWING LOW LEVEL MOISTURE TO RETURN TO
THE AREA.  REMNANTS OF CHANTAL MAY WILL ADD TO THIS MOISTURE
INFLUX.  THIS WILL AID DEVELOPMENT OF SCATTERED CONVECTION ACROSS
THE AREA MONDAY THROUGH WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             73  86  67  87  67 /  70  70  20  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  72  84  67  85  64 /  70  70  20  10  10
OAK RIDGE, TN                       71  83  65  85  63 /  70  60  20  10  10
TRI CITIES AIRPORT, TN              69  80  62  81  61 /  70  70  30  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

DGS/MJB
Hazardous weather outlook, Jul 10, 2:42 AM EST, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
342 AM EDT WED JUL 10 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-110745-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
342 AM EDT WED JUL 10 2013 /242 AM CDT WED JUL 10 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

...ISOLATED SEVERE THUNDERSTORMS AND LOCALIZED FLASH FLOODING
POSSIBLE TODAY AND TONIGHT...

A SLOW MOVING COLD FRONT WILL APPROACH THE TENNESSEE VALLEY AND
SOUTHERN APPALACHIANS TONIGHT. AHEAD OF THE FRONT...TROPICAL- LIKE AIR-MASS
WILL REMAIN ACROSS THE REGION THROUGH TONIGHT. AREAS OF SHOWERS AND
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE THROUGH
TONIGHT. SOME OF THESE STORMS THIS AFTERNOON AND EVENING COULD
BECOME SEVERE WITH THE MAIN CONCERN BEING DAMAGING WINDS.

ALSO...FOR THIS AFTERNOON THROUGH TONIGHT...LOCALIZED HEAVY
RAINFALL IS AGAIN POSSIBLE. SINCE THE GROUND IS SATURATED...ANY
ADDITIONAL HEAVY RAINS MAY PRODUCE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A COLD FRONT WILL MOVE ACROSS THE TENNESSEE VALLEY AND SOUTHERN
APPALACHIANS THURSDAY AND THURSDAY NIGHT. WIDESPREAD THUNDERSTORMS
ARE EXPECTED THURSDAY AFTERNOON AND EVENING. SOME OF THESE STORMS
COULD BECOME SEVERE. THE MAIN CONCERN WILL BE DAMAGING WINDS AND
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND
AGAIN ON THURSDAY.

In the hours before

Special weather statement, Jul 10, 11:31 AM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1231 PM EDT WED JUL 10 2013

TNZ083-084-101730-
MEIGS TN-RHEA TN-
1231 PM EDT WED JUL 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR MEIGS AND RHEA COUNTIES UNTIL 130
PM EDT...

AT 1228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES EAST OF DAYTON...MOVING SOUTHEAST AT 10
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DECATUR...PEAKLAND
AND BIG SPRING.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MJB
Special weather statement, Jul 10, 1:26 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
226 PM EDT WED JUL 10 2013

TNZ068-071-086-101930-
LOUDON TN-NORTHWEST MONROE TN-NW BLOUNT TN-
226 PM EDT WED JUL 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...MONROE AND LOUDON
COUNTIES UNTIL 330 PM EDT...

AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FARRAGUT TO
MADISONVILLE...AND MOVING EAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...ALCOA...
MARYVILLE...MOUNT VERNON...FRIENDSVILLE...VONORE...GREENBACK...
TELLICO PLAINS...CLOVER HILL...TARIFFVILLE...CITICO BEACH...
TALASSEE...HAPPY VALLEY AND WALLAND.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MJB
Special weather statement, Jul 10, 1:38 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
238 PM EDT WED JUL 10 2013

TNZ014-037-038-069-070-073-101930-
CLAIBORNE TN-GRAINGER TN-JEFFERSON TN-KNOX TN-NORTH SEVIER TN-UNION
TN-
238 PM EDT WED JUL 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR SEVIER...KNOX...JEFFERSON...
GRAINGER...CLAIBORNE AND UNION COUNTIES UNTIL 330 PM EDT...

AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTH OF
MAYNARDVILLE TO KNOXVILLE...AND MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...RUTLEDGE...NEW
MARKET...ROSE HILL...LUTTRELL...SPRINGDALE...MASCOT...SANDLICK...
BLAINE...STRAWBERRY PLAINS...LONE MOUNTAIN...JOPPA...KODAK AND
BUFFALO SPRINGS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MJB

The radar

The Knoxville radar (KMRX), 54 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 flash flood, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Knox

When
July 10, 1:45 PM EST
Where
Knox County, West Knoxville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.970, -83.950

A few trees were downed from Knoxville eastward toward the Knox County line.

Thunderstorm Wind, Grainger

When
July 10, 2:21 PM EST
Where
Grainger County, 0.89 mi SE of Blaine
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.140, -83.690

Several trees were reported down in Blaine.

Thunderstorm Wind, Grainger

When
July 10, 2:45 PM EST
Where
Grainger County, 0.69 mi N of Bean Station
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.340, -83.280

Power lines were reported down on Rocky Springs Road and on Huntsman Lane in Bean Station.

Thunderstorm Wind, Hawkins

When
July 10, 3:20 PM EST
Where
Hawkins County, 0.56 mi W of Surgoinsville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.470, -82.860

Power lines were reported down in Surgoinsville on Longs Bend Road.

Heavy Rain, Carter

When
July 10, 5:43 PM EST to 7:00 PM EST
Where
Carter County, 2 mi SE of Hampton to 1 mi NW of Hampton
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.260, -82.145

Localized flooding near Hampton.

Thunderstorm Wind, Rhea

When
July 10, 5:58 PM EST
Where
Rhea County, 1.32 mi WSW of Five Pts
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.440, -85.040

One tree was reported down on Black Oak Ridge Road.

Thunderstorm Wind, Marion

When
July 10, 5:30 PM CST
Where
Marion County, 0.56 mi E of Whitwell
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.200, -85.520

A few trees were reported down around Whitwell.

Thunderstorm Wind, Hamilton

When
July 10, 6:35 PM EST
Where
Hamilton County, 1.38 mi S of Rathburn
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
35.260, -85.170

Several trees and power lines were reported down across the county.

Thunderstorm Wind, Marion

When
July 10, 8:08 PM CST
Where
Marion County, 1.83 mi WSW of Haveron Chapel
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.010, -85.810

Several trees were reported down in Orme.

Flash Flood, Marion

When
July 10, 8:35 PM CST to 9:25 PM CST
Where
Marion County, 2 mi NW of South Pittsburg to 2 mi SSW of South Pittsburg
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.050, -85.725

Dispatch was very busy with the event. But could only report that several roads were closed.

Flash Flood, Marion

When
July 10, 9:25 PM CST to July 11, 12:45 AM CST
Where
Marion County, 2 mi NW of South Pittsburg to 2 mi SSW of South Pittsburg
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
35.050, -85.725

Three feet of water running down several South Pittsburg streets. Water flowing through homes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2013Every state in 2013This day in weather historyWarnings in Tennessee, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454953, 454957, 454959, 454960, 467034, 454963, 454962, 454964, 454967, 467032, 467033.